Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS State College, PA

July 4, 2019Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 4, 2019, 8:28 PM EDT for Warren County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 8:28 PM EDT (00:28 UTC)
Expired
Jul 4, 2019, 11:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Warren County, PA

The radar

The State College radar (KCCX), 142 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:25 PM EDTFLASH FLOODTidioute, PASR 62 FLOODED NORTH OF TIDIOUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS51 KCTP 050028
FFWCTP
PAC123-050330-
/O.NEW.KCTP.FF.W.0006.190705T0028Z-190705T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
828 PM EDT Thu Jul 4 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central Warren County in north central Pennsylvania...

* Until 1130 PM EDT.

* At 827 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area.  Additional thunderstorms 
  are approaching.  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Chapman State Park and Tidioute. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes the following streams and drainages...Dutchman Run...
Tionesta Creek...Middle Hickory Creek...Bimber Run...Hedgehog Run...
Perry Magee Run...Gilmore Run...Allegheny River...Double Run...Adams
Run...West Hickory Creek...Birch Springs Run...Tidioute Creek...
Gordon Run...Dunn Run...Trib. to Brokenstraw Creek...South Slater Run
at Slater Run...Minister Creek...East Hickory Creek...Lamb Run...
Little Run...McGuire Run...Farnsworth Branch...Pine Creek...Dale
Run...Conklin Run...Wildcat Run...Slater Run...Jones Run and Thompson
Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4175 7943 4184 7935 4177 7914 4168 7921
      4163 7929 4163 7950

$$

CR
1 follow-up statement
369 
WGUS71 KCTP 050139
FFSCTP

Flash Flood Statement
National Weather Service State College PA
939 PM EDT Thu Jul 4 2019

PAC123-050330-
/O.CON.KCTP.FF.W.0006.000000T0000Z-190705T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren PA-
939 PM EDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTH CENTRAL WARREN COUNTY...

At 937 PM EDT, Doppler radar indicated that rainfall was tapering 
off across the warned area, however additional flash flooding is 
still possible. Flash flooding has been reported and Route 62 north 
of Tidioute is reported flooded.  

Some locations that will experience flooding include...
Chapman State Park and Tidioute. 

This includes the following streams and drainages...Dutchman Run...
Tionesta Creek...Middle Hickory Creek...Bimber Run...Hedgehog Run...
Perry Magee Run...Gilmore Run...Allegheny River...Double Run...Adams
Run...West Hickory Creek...Birch Springs Run...Tidioute Creek...
Gordon Run...Dunn Run...Trib. to Brokenstraw Creek...South Slater Run
at Slater Run...Minister Creek...East Hickory Creek...Lamb Run...
Little Run...McGuire Run...Farnsworth Branch...Pine Creek...Dale
Run...Conklin Run...Wildcat Run...Slater Run...Jones Run and Thompson
Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4175 7943 4184 7935 4177 7914 4168 7921
      4163 7929 4163 7950

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:02 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 4, 8:02 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
802 PM EDT Thu Jul 4 2019

.SYNOPSIS...
A large upper level ridge will keep the region warm and humid
for the rest of the week. Expect a chance of afternoon and
evening showers and thunderstorms right into the weekend, with
the potential for locally heavy rain. A drier air mass will
move down from central Canada late this weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Diurnal maximum of slow moving scattered showers and
thunderstorms with locally heavy rain was reached late this
afternoon, and cells continue to decrease in coverage and
intensity. Heaviest activity currently resides over the NW
Mountains and the mid Susquehanna River Valley. Earlier Flash
Flood Watch for the Laurel Highlands was cancelled as the air
mass has been worked over and only light stratiform rain lingers
from earlier convection over southeast Bedford County.

The majority of central PA will be dry by 9 pm for fireworks
displays, but some activity will linger through late evening,
most likely in the aforementioned areas (NW Mountains and
portions of the mid Susq River Valley). The light wind will
probably keep smoke dispersion poor.

Safety notes: Please remember to not be outside (lawn chairs,
blankets, boats) when a thunderstorm is visible and even if you
can only hear the thunder from a distant storm. Lightning can
strike up to 10 miles from where it is raining. A hard-topped
vehicle is a good option if you can't get inside a building.

Expect fog and low clouds to impact the region overnight as
very humid airmass keeps temps very mild.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday will be a near repeat, as we remain in a similar
airmass. Patchy fog should burn off fairly quickly Friday
morning, but it will remain muggy with scattered showers and
storms redeveloping in the heat of the day.

Temperatures will be seasonably warm, with highs in the low to
mid 80s for most locations.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Saturday will be yet another very warm and muggy day. Heat
index values are expected to peak in the mid to upper 90s in
the Lower Susquehanna Valley, which is just below heat advisory
criteria (100+). Scattered showers and storms will redevelop
and, with PWATs remaining near 2", locally heavy downpours are
expected.

A cold front will push southward across central PA on Sunday,
bringing some temporary relief from the very muggy weather.
Expect a drying trend early next week, as PWATs actually dip a
little below normal for Monday and Tuesday. The humidity will
gradually return, however, along with the potential for diurnal
convection later next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z TAFS sent.

Convection fired up earlier this afternoon with weak south to
southeast flow and a very humid airmass in place.

It is rather warm aloft, so storms falling apart now. Most of
the widespread activity will be across the northeast and
northwest part of central PA for another hour or so.

Expect fog and lower clouds later tonight. Based timing on
trends from last night.

For Friday, still looking at a pattern like today. Based
convection on timing we had today.

For Saturday, the large scale flow opens up more. Thus expect
showers and storms to move along more.

Earlier discussion below.

Model guidance suggests a larger area of MVFR to IFR cigs will
develop late tonight into early Friday morning particularly
along and east of the Alleghenies. Then numerous showers/tstms
return on Fri with similar impacts to today.

.Outlook...

Sat...AM fog/low cigs. Sct-nmrs PM t-storm impacts.

Sun...PM t-storm psbl srn 1/3.

Mon...AM fog psbl nrn 1/2. PM t-storm psbl srn 1/4.

Tue...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...Evanego
LONG TERM...Evanego
AVIATION...Martin/RXR
Hazardous weather outlook, Jul 4, 6:52 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
652 PM EDT Thu Jul 4 2019

PAZ004>006-010>012-017>019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-052300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
652 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with heavy downpours are possible both
Friday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-052300-
Cambria-Blair-Somerset-Bedford-
652 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with heavy downpours are possible both
Friday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 4, 4:10 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Thu Jul 4 2019

PAZ026-042100-
Huntingdon PA-
410 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
500 PM EDT...

At 409 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace. This storm was nearly stationary and was producing
heavy rainfall.

In addition to the heavy rainfall, a wind gust between to 40 mph is
possible.

Locations impacted include...
Three Springs, Saltillo and Shirleysburg.

LAT...LON 4024 7807 4032 7799 4031 7786 4018 7795
TIME...MOT...LOC 2009Z 306DEG 3KT 4025 7797

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 4, 11:30 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 5, 5:25 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Fulton, Huntingdon, Somerset16 hr
Jul 5, 12:51 PM EDTAreal Flood AdvisoryCTPDauphin, York3 hr
Jul 5, 1:47 PM EDTAreal Flood AdvisoryCTPSomerset118 min
Jul 5, 1:54 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 5, 1:54 PM EDTAreal Flood AdvisoryCTPLancaster, York111 min
Jul 5, 2:12 PM EDTSpecial Weather StatementCTPLebanon63 min
Jul 5, 2:22 PM EDTSpecial Weather StatementCTPSomerset38 min
Jul 5, 2:41 PM EDTFlash Flood WarningCTPSomerset2 hr
Jul 5, 2:51 PM EDTAreal Flood AdvisoryCTPCambria, Somerset114 min
Jul 5, 3:18 PM EDTAreal Flood AdvisoryCTPCambria, Clearfield117 min
Jul 5, 3:52 PM EDTAreal Flood AdvisoryCTPClearfield113 min
Jul 5, 4:13 PM EDTAreal Flood AdvisoryCTPAdams, Franklin3 hr
Jul 5, 4:39 PM EDTAreal Flood WarningCTPSomerset2 hr
Jul 5, 5:51 PM EDTAreal Flood AdvisoryCTPAdams114 min
Jul 5, 7:08 PM EDTFlash Flood WarningCTPAdams3 hr
Jul 5, 7:18 PM EDTSpecial Weather StatementCTPClinton57 min
Jul 5, 7:49 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.